Oxford vaccine trials suspended but not ‘doomed’ after UK woman hit by rare neurological disorder



Ever since President Gerald Ford rushed through the licencing of a novel flu vaccine in 1976, fears of vaccines sparking dangerous neurological side effects have stalked the industry.

Ford acted against scientific advice to licence the mass distribution of a novel HIN1 shot in the US after an outbreak of a new strain of influenza at the Fort Dix military base in New Jersey. He feared it was the start of a pandemic and reasoned it was better to move fast to get ahead of it even if that entailed some risk. It was also an election year.

The pandemic never arrived but the vaccine caused Guillain-Barré syndrome, a neurological condition that can lead to paralysis, in 450 of the 45 million people who received the jab. More than 30 died, sparking a scandal that underpins much of the safety regulations in place for vaccine and drug development today. Ford lost the election in its aftermath.

AstraZeneca’s CEO, Pascal Soriot, said the woman who suffered the suspected adverse effect is recovering and is expected to leave hospital today.

Mr Soriot added that the trials had also been paused in July after a different participant experienced neurological symptoms. However, these were proven to be unrelated to the vaccine and the individual was diagnosed with multiple sclerosis. 

Guillain-Barré syndrome and transverse myelitis are different but related conditions. Both affect the nervous system and can be caused by viral infections and vaccines. And both have also been associated with confirmed cases of Covid-19 and Sars.

Transverse myelitis can cause paralysis, sensory problems and bladder and bowel dysfunction. Most people recover but severe attacks can lead to lasting and serious disabilities. 

Several studies have drawn “limited connections” between the condition and vaccination. A 2018 study analysing three decades of data on adverse vaccine events in the US found 119 cases of transverse myelitis – a tiny figure when compared to the number of people vaccinated, but researchers suggested it could be a “very rare” side effect. 



Source link

Leave a Reply

Your email address will not be published. Required fields are marked *

%d bloggers like this: